- Research Article
- Open Access
The Existence of Positive Solution to a Nonlinear Fractional Differential Equation with Integral Boundary Conditions
Advances in Difference Equations volume 2011, Article number: 546038 (2011)
The expression and properties of Green's function for a class of nonlinear fractional differential equations with integral boundary conditions are studied and employed to obtain some results on the existence of positive solutions by using fixed point theorem in cones. The proofs are based on the reduction of the problem considered to the equivalent Fredholm integral equation of the second kind. The results significantly extend and improve many known results even for integer-order cases.
Fractional calculus is an area having a long history, its infancy dates back to three hundred years, the beginnings of classical calculus. It had attracted the interest of many old famous mathematicians, such as L'Hospital, Leibniz, Liouville, Riemann, Grünward, Letnikov, and so forth [1, 2]. As the old mathematicians expected, in recent several decades fractional differential equations have been found to be a powerful tool in more and more fields, such as materials, physics, mechanics, and engineering [1–5]. For the basic theory and recent development of the subject, we refer the reader to a text by Lakshmikantham et al. . For more details and examples, see [7–24] and the references therein. However, the theory of boundary value problems for nonlinear fractional differential equations is still in the initial stages, and many aspects of this theory need to be explored.
In , Bai and Lü used the fixed point theorems to show the existence and multiplicity of positive solutions to the nonlinear fractional boundary value problem
where , is the standard Riemann-Liouville differentiation, and is a given continuous function.
In , Zhang showed the existence and multiplicity of positive solutions of the fractional boundary value problem
where is a real number, and is the Caputo's fractional derivative. The function is continuous on .
Recently, Ahmad and Nieto  investigated some existence results for a nonlinear fractional integrodifferential equation with integral boundary conditions
where is the Caputo fractional derivative, , for ,
, , are real numbers, and is a Banach space.
where , and may be singular at or/and at is the standard Riemann-Liouville differentiation, is nonnegative, and .
In the case of , for all , boundary value problem (1.5) reduces to the problem studied by Kaufmann and Mboumi . In , the authors used the fixed point theorems to show sufficient conditions for the existence of at least one and at least three positive solutions to problem (1.5). For the case of , boundary value problem (1.5) is related to a boundary value problems of integer-order differential equation. Feng et al.  considered the existence and multiplicity of positive solutions to boundary value problem (1.5) by applying the fixed point theory in a cone for strict set contraction operators.
The organization of this paper is as follows. We will introduce some lemmas and notations in the rest of this section. In Section 2, we present the expression and properties of Green's function associated with boundary value problem (1.5). In Section 3, we give some preliminaries about operator. In particular, we state fixed point theory in cones. In Section 4, the main results of boundary value problem (1.5) will be stated and proved. In Section 5, we offer some interesting discussion of the associated boundary value problem (1.5). Finally, conclusions in Section 6 close the paper.
The fractional differential equations-related notations adopted in this paper can be found, if not explained specifically, in almost all literature related to fractional differential equations. The readers who are unfamiliar with this area can consult for example [1–6] for details.
Definition 1.1 (see ).
where is called Riemann-Liouville fractional integral of order .
Definition 1.2 (see ).
For a function given in the interval , the expression
where , denotes the integer part of number , is called the Riemann-Liouville fractional derivative of order .
Lemma 1.3 (see ).
Assume that with a fractional derivative of order that belongs to . Then
for some , , where is the smallest integer greater than or equal to .
2. Expression and Properties of Green's Function
In this section, we present the expression and properties of Green's function associated with boundary value problem (1.5).
Assume that . Then for any , the unique solution of boundary value problem
is given by
By Lemma 1.3, we can reduce the equation of problem (2.1) to an equivalent integral equation
By , there is , and
By (2.7) and , we have
which yields that
Therefore, the unique solution of BVP (2.1) is
where is defined by (2.4).
Multiplying (2.10) with and integrating it, we can see
Substituting (2.12) into (2.10), we obtain
where , , and are defined by (2.3), (2.4), and (2.5), respectively. The proof is complete.
From (2.3), (2.4), and (2.5), we can prove that , and have the following properties.
The function defined by (2.4) satisfies the following.
is continuous for all , , for all ;
, for all , .
It is obvious that is continuous on . For ,(214)
So, by (2.4), we have
Similarly, for , we have .
Since , for given , , we have(216)
Therefore, from (2.17) and the definition of , for given , , we have
On the other hand, it is clear that
Therefore, we have
If , then one has
is continuous for all , , for all ;
, for all , .
From the properties of , and the definition of , we can prove that the results of Proposition 2.3 hold.
If , the function defined by (2.3) satisfies the following.
is continuous for all , , for all ;
(, for all , where(222)
From Propositions 2.2 and 2.3, we obtain that is continuous for all , , for all .
From Proposition 2.2 and (2.3), we have(223)
From (i) of Theorem 2.4, we obtain that there exists such that
In this section, we give some preliminaries for discussing the existence of positive solutions of boundary value problem (1.5).
Let . The basic space used in this paper is . It is well known that is a real Banach space with the norm defined by . Let
On the basis of Lemma 3.3 below we will establish in Section 4 the existence of positive solution to the problem (1.5). Here we make the following hypotheses:
(H 1 ), on any subinterval of (0,1) and ;
(H 2 ) and uniformly with respect to on ;
(H 3 ), where is defined by (2.21).
where is defined by (2.3).
Let (H1)–(H3) hold. Then boundary value problems (1.5) has a solution if and only if is a fixed point of .
From Lemma 2.1, we can prove the results of this Lemma.
Let (H1)–(H3) hold. Then and is completely continuous.
For any , by (3.2), we can obtain . Next by similar proof of Lemma 3.1 in  and Ascoli-Arzela theorem one can prove is completely continuous. So it is omitted.
Lemma 3.3 (see ).
Let and be two bounded open sets in a real Banach space , such that and . Let operator be completely continuous, where is a cone in . Suppose that one of the following two conditions is satisfied.
There exists such that , for all ,; , for all , .
There exists such that , for all , ; , for all , .
Then, has at least one fixed point in .
4. Existence of Positive Solutions
In this section, we apply Lemma 3.3 to establish the existence of positive solutions for boundary value problems (1.5).
Suppose (H1)– (H3) and satisfies the following conditions.
(H4)There exists such that ;
(H5)There exists such that .
Then boundary value problems (1.5) has at least one positive solution.
For applying Lemma 3.3, we construct a function via
Obviously, is a nonnegative continuous function, that is, , and .
Suppose that there is such that
if not, then the conclusion holds. The condition (H 4 ) and imply that there exist , such that
Let , and choose . We now show that
In fact, if there exist , such that , then (4.4) implies that . On the other hand, . So we can choose , then , . Therefore,
Consequently, for any , (2.24) and (4.3) imply
that is, , . Noticing the definition of , we have
which is a contradiction to the definition of . Hence, (4.4) holds.
Now turning to (H 5 ), there exist , , for , , such that . Letting , then
Choosing such that
where . Now we prove that
If not, then there exist such that . By (4.8) and (ii) of Theorem 2.4, then for any , we have
So , that is,
which is a contradiction to (4.9). So, (4.10) holds.
By (ii) of Lemma 3.3, (4.4) and (4.10) yield that has a fixed point , . Thus it follows that boundary value problems (1.5) has at least one positive solution with . The proof is complete.
In this section, we offer some interesting discussion associated with boundary value problems (1.5).
Since the proof of the main theorem (Theorem 4.1) in this paper is independent of the expression form of and only dependent on its continuity and nonnegativity, there are similar conclusions by analogous methods for boundary value problems (1.5) subject to other boundary value conditions, respectively, the following.
Obviously is continuous on , and it is easy to see that by , where(54)
Obviously is continuous on , and it is easy to see that , by , where is defined by (2.21).
Obviously is continuous on , and it is easy to see that by , where is defined in (5.4).
In this paper, by using the fixed point theorem of cone, we have investigated the existence of positive solutions for a class of nonlinear fractional differential equations with integral boundary conditions and have obtained some easily verifiable sufficient criteria which extend previous results. It is worth mentioning that there are still many problems that remain open in this vital field other than the results obtained in this paper: for example, whether or not we can study the fractional differential equations with integral boundary conditions at resonance (see, e.g., ), and whether or not we can give a unified approach applicable to many BVPs (see, e.g., [28–31]). More efforts are still needed in the future.
Oldham KB, Spanier J: The Fractional Calculus. Academic Press, London, UK; 1974:xiii+234.
Podlubny I: Fractional Differential Equations, Mathematics in Science and Engineering. Volume 198. Academic Press, San Diego, Calif, USA; 1999:xxiv+340.
Miller KS, Ross B: An Introduction to the Fractional Calculus and Fractional Differential Equations, A Wiley-Interscience Publication. John Wiley & Sons, New York, NY, USA; 1993:xvi+366.
Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives. Gordon and Breach Science Publishers, Yverdon, Switzerland; 1993:xxxvi+976.
Kilbas AA, Srivastava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies. Volume 204. Elsevier Science, Amsterdam, The Netherlands; 2006:xvi+523.
Lakshmikantham V, Leela S, Vasundhara Devi J: Theory of Fractional Dynamic Systems. Cambridge Academic, Cambridge, UK; 2009.
Lakshmikantham V, Vatsala AS: Basic theory of fractional differential equations. Nonlinear Analysis. Theory, Methods & Applications 2008,69(8):2677-2682. 10.1016/j.na.2007.08.042
Daftardar-Gejji V: Positive solutions of a system of non-autonomous fractional differential equations. Journal of Mathematical Analysis and Applications 2005,302(1):56-64. 10.1016/j.jmaa.2004.08.007
Daftardar-Gejji V, Bhalekar S: Boundary value problems for multi-term fractional differential equations. Journal of Mathematical Analysis and Applications 2008,345(2):754-765. 10.1016/j.jmaa.2008.04.065
Ahmad B, Nieto JJ: Existence and approximation of solutions for a class of nonlinear impulsive functional differential equations with anti-periodic boundary conditions. Nonlinear Analysis. Theory, Methods & Applications 2008,69(10):3291-3298. 10.1016/j.na.2007.09.018
Ahmad B, Nieto JJ: Existence results for nonlinear boundary value problems of fractional integrodifferential equations with integral boundary conditions. Boundary Value Problems 2009, 2009:-11.
Bai Z: On positive solutions of a nonlocal fractional boundary value problem. Nonlinear Analysis. Theory, Methods & Applications 2010,72(2):916-924. 10.1016/j.na.2009.07.033
Bai Z, Lü H: Positive solutions for boundary value problem of nonlinear fractional differential equation. Journal of Mathematical Analysis and Applications 2005,311(2):495-505. 10.1016/j.jmaa.2005.02.052
Jiang D, Yuan C: The positive properties of the Green function for Dirichlet-type boundary value problems of nonlinear fractional differential equations and its application. Nonlinear Analysis. Theory, Methods & Applications 2010,72(2):710-719. 10.1016/j.na.2009.07.012
Zhang S: Positive solutions for boundary-value problems of nonlinear fractional differential equations. Electronic Journal of Differential Equations 2006, (36):1-12.
Benchohra M, Hamani S, Ntouyas SK: Boundary value problems for differential equations with fractional order and nonlocal conditions. Nonlinear Analysis. Theory, Methods & Applications 2009,71(7-8):2391-2396. 10.1016/j.na.2009.01.073
Salem HAH: On the nonlinear Hammerstein integral equations in Banach spaces and application to the boundary value problem of fractional order. Mathematical and Computer Modelling 2008,48(7-8):1178-1190. 10.1016/j.mcm.2007.12.015
Salem HAH: On the fractional order m-point boundary value problem in reflexive Banach spaces and weak topologies. Journal of Computational and Applied Mathematics 2009,224(2):565-572. 10.1016/j.cam.2008.05.033
Kaufmann ER, Mboumi E: Positive solutions of a boundary value problem for a nonlinear fractional differential equation. Electronic Journal of Qualitative Theory of Differential Equations 2008, (3):1-11.
Li CF, Luo XN, Zhou Y: Existence of positive solutions of the boundary value problem for nonlinear fractional differential equations. Computers & Mathematics with Applications 2010,59(3):1363-1375.
Zhang S: The existence of a positive solution for a nonlinear fractional differential equation. Journal of Mathematical Analysis and Applications 2000,252(2):804-812. 10.1006/jmaa.2000.7123
Zhang S: Existence of positive solution for some class of nonlinear fractional differential equations. Journal of Mathematical Analysis and Applications 2003,278(1):136-148. 10.1016/S0022-247X(02)00583-8
Zhong W, Lin W: Nonlocal and multiple-point boundary value problem for fractional differential equations. Computers & Mathematics with Applications 2010,59(3):1345-1351.
Feng M, Zhang X, Ge W: New existence results for higher-order nonlinear fractional differential equation with integral boundary conditions. Boundary Value Problems 2011, 2011:-20.
Feng M, Ji D, Ge W: Positive solutions for a class of boundary-value problem with integral boundary conditions in Banach spaces. Journal of Computational and Applied Mathematics 2008,222(2):351-363. 10.1016/j.cam.2007.11.003
Guo D, Lakshmikantham V, Liu X: Nonlinear Integral Equations in Abstract Spaces, Mathematics and Its Applications. Volume 373. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996:viii+341.
Zhang X, Feng M, Ge W: Existence result of second-order differential equations with integral boundary conditions at resonance. Journal of Mathematical Analysis and Applications 2009,353(1):311-319. 10.1016/j.jmaa.2008.11.082
Infante G, Webb JRL: Nonlinear non-local boundary-value problems and perturbed Hammerstein integral equations. Proceedings of the Edinburgh Mathematical Society. Series II 2006,49(3):637-656. 10.1017/S0013091505000532
Webb JRL: Positive solutions of some three point boundary value problems via fixed point index theory. Nonlinear Analysis. Theory, Methods & Applications 2001,47(7):4319-4332. 10.1016/S0362-546X(01)00547-8
Webb JRL, Infante G: Positive solutions of nonlocal boundary value problems: a unified approach. Journal of the London Mathematical Society. Second Series 2006,74(3):673-693. 10.1112/S0024610706023179
Webb JRL, Infante G, Franco D: Positive solutions of nonlinear fourth-order boundary-value problems with local and non-local boundary conditions. Proceedings of the Royal Society of Edinburgh. Section A 2008,138(2):427-446.
The authors thank the referee for his/her careful reading of the paper and useful suggestions. This paper is sponsored by the Funding Project for Academic Human Resources Development in Institutions of Higher Learning under the jurisdiction of Beijing Municipality (PHR201008430), the Scientific Research Common Program of Beijing Municipal Commission of Education (KM201010772018), the Natural Sciences Foundation of Heibei Province (A2009001426), and the Beijing Excellent Training Grant (2010D005007000002).
About this article
Cite this article
Feng, M., Liu, X. & Feng, H. The Existence of Positive Solution to a Nonlinear Fractional Differential Equation with Integral Boundary Conditions. Adv Differ Equ 2011, 546038 (2011) doi:10.1155/2011/546038
- Fractional Derivative
- Fixed Point Theorem
- Fractional Differential Equation
- Real Banach Space
- Fixed Point Theory